Florida, 2024

Tornado in Florida, August 21, 2024

August 21, 2024 · NWS MLB · 1 event in 1 county or zone

A thunderstorm produced a waterspout on Lake Jesup. It did not move onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm produced a waterspout on Lake Jesup. It did not move onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 21, 9:17 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 21, 9:17 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
1017 AM EDT Wed Aug 21 2024

...New UPDATE...

.UPDATE...
Issued at 1017 AM EDT Wed Aug 21 2024

Stalled frontal boundary will linger near to just north of north
central Florida today. Plentiful moisture with PW values up to
2-2.3" will overspread much of the region in a continued deep W/SW
flow. Should again see a slightly earlier start to showers and
storms, especially near to south of Orlando where greatest
moisture resides, with this activity shifting east-northeast and
offshore through the afternoon and early evening. Rain chances
remain high, up to 50-70 percent, with coverage of this activity
becoming scattered to numerous across the area. Unlike yesterday,
the east coast sea breeze should be able to develop, with earlier
formation and farther inland movement north of the Cape where low
level offshore flow is weaker. This will provide additional
opportunities to enhance convection development toward the coast
through late day where any outflow/sea breeze interactions occur.

Temps aloft will be a tad cooler, around -6 to -7C at 500mb, and
there still remains some lingering drier air aloft, with DCAPE
values 500-800 J/kg. This combined with elevated steering winds of
around 15-20 knots aloft will again allow for some stronger storms
this afternoon and evening. Main threats will continue to be
strong wind gusts up to 40 to 50 mph, frequent lightning strikes,
and heavy downpours. Additionally, boundary interactions between
outflows and the east coast sea breeze could lead to brief funnel
clouds and waterspouts as convection shifts offshore, though
confidence in this remains low.

Greater moisture in place will continue humid conditions today,
which will combine with highs reaching the low to mid 90s through
early afternoon to produce peak heat index values up to 102-107F.
However, increasing coverage of convection and cloud cover through
the afternoon hours will bring relief from this heat.

&&

.PREVIOUS DISCUSSION...
Issued at 420 AM EDT Wed Aug 21 2024

Key Messages:

- A frontal boundary draped across north Florida will gradually
  drift southward across the peninsula through the rest of this
  week, stalling across east central Florida into the weekend.

- Scattered to numerous showers and storms will continue to be
  possible each afternoon across the area through this weekend
  and into early next week.

- Afternoon temperatures in the low to mid 90s will combine with
  humidity to produce peak heat indices of 102 to 107 today.

Today-Tonight...The frontal boundary remains stalled just north of
the forecast area, leading to a tight moisture gradient across
east central Florida as seen on the GOES 16 Total PWAT viewer.
The highest moisture remains over the Treasure Coast and
Okeechobee area, with some slightly drier air across far northern
Volusia and Lake counties. Current guidance seems to suggest that
this boundary will pull slightly northward today, leading to some
increasing moisture across the north and near the Orlando metro.
Additionally, steering flow has weakened slightly compared to
yesterday, meaning there is a higher likelihood of the east coast
sea breeze developing and moving inland, which will lead further
development of showers and storms as the sea breeze interacts with
outflow boundaries from other activity approaching from the west.
CAM guidance seems to be in fairly good agreement with this, with
activity likely kicking off late this morning and continuing into
the afternoon. The greatest coverage of showers and storms today
is forecast to be primarily near the Orlando metro and across
areas southward, though some scattered showers and storms will
still be possible northward.

The environment remains fairly similar to yesterday, with current
guidance indicating that there will be sufficient energy available
for convective development. DCAPE has decreased slightly compared
to yesterday, but is still sufficient to support gusty winds. In
general, the primary concerns with storms today will continue to
be frequent lightning strikes, wind gusts of 40 to 50 mph, and
heavy downpours. Additionally, boundary interactions between
outflows and the east coast sea breeze could lead to brief funnel
clouds and waterspouts, though confidence in this remains low.

Temperatures are once again forecast to reach the low to mid 90s
this afternoon, combining with the high humidity to produce peak
heat indices in the 102 to 107 range. If spending extended periods
of time outdoors, be sure to stay well hydrated and take frequent
breaks in an air conditioned building or the shade. Overnight lows
generally in the mid 70s.

Thursday-Tuesday...East central Florida is forecast to remain in a
moist air mass late this week into early next week as this frontal
boundary remains nearly stationary across the peninsula. The
boundary is expected to drift southward and stall across central
Florida this weekend, and will then continue to drift southward
into early next week. Winds are forecast to become onshore late
this week into the weekend, which will advect even more moisture
across the peninsula. In summary, a wet and active weather pattern
will continue across the area. The greater moisture will lead to
scattered to numerous showers and storms each afternoon, with
PoPs each afternoon remaining between 60 to 70 percent. Lingering
activity will be possible into the overnight hours, especially
across the local Atlantic waters. Greater cloud coverage as a
result of the higher moisture will help keep afternoon
temperatures in the upper 80s to low 90s. However, it will still
feel rather muggy each day as the temperatures combine with the
high humidity to produce peak heat indices in the 100 to 105 range.
Overnight lows will remain generally in the mid 70s.

&&

.AVIATION...
(12Z TAFs)
Issued at 735 AM EDT Wed Aug 21 2024

Continued VFR outside of mainly afternoon/evening convection,
though will monitor if any precip from the west sneaks in a little
early. An early initiation across WCFL will likely spell early
initiation across ECFL as activity pushes into the eastern
peninsula with the SWRLY storm steering flow. L/V to calm morning
surface flow will become SW and veer onshore along the coast. Flow
weaker northward (Volusia County) and with frontal boundary
dropping southward will see winds transition onshore quicker here
than southward. The offshore flow is a bit stronger south and the
inland movement of the ECSB will be slower. Added TSRA TEMPO
groups from 18-21Z from KMCO-KTIX southward where highest rain
chances exist today on top of already present "Vicinity" wording.

&&

.MARINE...
Issued at 420 AM EDT Wed Aug 21 2024

Today-Tonight...Boating conditions across the local Atlantic waters
will be generally favorable outside of convection, with seas
remaining between 2 to 3 feet and southwest winds 10 to 15 knots
becoming southerly in the afternoon as the east coast sea breeze
develops. Some areas near the immediate coast may even become
southeasterly. Despite these decent boating conditions, the weather
will be less than ideal, with scattered to numerous showers and
storms forecast across the local Atlantic waters. Storms will be
capable of producing frequent cloud-to-water lightning strikes, wind
gusts in excess of 34 knots, and heavy downpours that could limit
visibility. Locally higher seas near the strongest storms will also
be possible. Activity is forecast to generally move offshore through
this afternoon and into the evening hours, with coverage overnight
decreasing.

Thursday-Sunday...A frontal boundary is forecast to approach the
local Atlantic waters and stall across the area, keeping moisture
elevated and leading to continued scattered to numerous showers and
storms through the remainder of the week and into the weekend.
Lightning strikes, gusty winds, and heavy downpours will be possible
with storms. Southwesterly winds around 10 knots on Thursday will
become easterly Friday into the weekend at 10 to 15 knots. Seas are
forecast to remain between 2 to 4 feet through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  74  89  74 /  50  30  70  50
MCO  93  75  89  74 /  60  40  70  40
MLB  92  75  89  75 /  70  50  70  60
VRB  92  73  91  74 /  70  50  70  50
LEE  94  76  89  74 /  50  30  70  40
SFB  94  75  89  74 /  60  40  70  40
ORL  94  77  90  75 /  60  40  70  40
FPR  92  73  91  73 /  70  50  70  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Weitlich
AVIATION...Sedlock
Hazardous weather outlook, Aug 21, 3:23 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
423 AM EDT Wed Aug 21 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-220300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
423 AM EDT Wed Aug 21 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms will be
possible across east central Florida, with general storm motion to
the east-northeast. Activity is forecast to kick off late this
morning and continue into the afternoon hours. Lingering activity
across the local Atlantic waters overnight will be possible. Any
storms that develop will be capable of producing frequent
lightning strikes, wind gusts between 40 to 50 mph, and heavy
downpours. Additionally, boundary interactions between the east
coast sea breeze and outflows from other storms could cause brief
funnel clouds, though confidence in this remains low.

.EXCESSIVE HEAT IMPACT...
Another afternoon with highs in the low to mid 90s will combine
with high humidity to produce peak heat indices between 102 to
107. Additionally, a Moderate HeatRisk exists across east central
Florida. Residents and visitors are encouraged to take the proper
precautions to prevent heat-related illness, including staying
well hydrated and taking frequent breaks in an air conditioned
building or the shade if spending extended periods of time
outdoors.

.RIP CURRENT AND SURF IMPACT...
A Moderate Risk of rip currents exists at all east central
Florida beaches today. If heading to the beach, be sure to swim
near a lifeguard. Never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous showers and lightning storms will be
possible each day through the weekend as a nearly stationary
boundary drifts southward across the Florida peninsula and stalls
across central Florida.

Warm temperatures and high humidity will combine to produce heat
index values of 100 to 105 degrees through this weekend. Residents
and visitors are encouraged to take frequent breaks from the heat
and stay well hydrated, especially if spending extended periods
of time outdoors.

At least a Moderate Risk of rip currents is forecast to continue
at the local beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Tollefsen

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Seminole

When
August 21, 10:18 AM EST to 10:27 AM EST
Where
Seminole County, 0.92 mi SE of Cameron City to 2.01 mi ESE of Cameron City
Rating
EF0
Path length
1.28 mi
Path width
5 yd
Reported by
Public
Coordinates
28.740, -81.210

Reports and video from the Orlando-Sanford International Airport tower as well as public and broadcast media show a waterspout developed over Lake Jesup. It remained over the lake and did not move onshore.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyThe tornado archive for Florida, 2024Warnings in Florida, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204026.